Alert archive / Georgia / Special Weather Statements in 2024

Special Weather Statement, NWS Atlanta, GA

April 18, 2024Carroll County, Georgia

NWS Atlanta, GA issued this special weather statement at Apr 18, 2024, 7:21 PM EDT for Carroll County, Georgia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2024, 7:21 PM EDT (23:21 UTC)
Expired
Apr 18, 2024, 7:45 PM EDT
In force
24 min
Issued by
NWS Atlanta, GA
Hail
0.88 in
Wind
50

County Carroll County, GA

The radar

The Atlanta radar (KFFC), 56 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.4 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2024-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 130 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2024-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
130 J/kg
Mixed-layer CIN
-176 J/kg
Mixed-layer LCL
800 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

169 
WWUS82 KFFC 182321
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
721 PM EDT Thu Apr 18 2024
 
GAZ042-182345-
Carroll GA-
721 PM EDT Thu Apr 18 2024

...A strong thunderstorm will impact portions of central Carroll
County through 745 PM EDT...

At 720 PM EDT, a strong thunderstorm was over John Tanner State Park,
or near Carrollton, moving east at 15 mph.

HAZARD...40 to 50 mph wind, nickel sized hail and frequent cloud to 
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of 
         light, unsecured objects.

Locations impacted include...
Carrollton, Temple, Mount Zion, Clem, Abilene, John Tanner State
Park, and Seaton Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3350 8523 3360 8524 3372 8504 3364 8496
      3351 8494
TIME...MOT...LOC 2320Z 252DEG 15KT 3357 8515 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Apr 18, 2:55 PM EDT, 4 hours 26 minutes earlier.

Area forecast discussion, Apr 18, 2:55 PM EDT, 4 hours 26 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
255 PM EDT Thu Apr 18 2024

...Afternoon Area Forecast Discussion...

.SHORT TERM...
(This afternoon through Friday)
Issued at 238 PM EDT Thu Apr 18 2024

Low confidence pop forecast for overnight and into tomorrow.

Challenging forecast for tonight into tomorrow. The models,
including the hi-res, continue to struggle with the convection
near the ARKLAMISS. The hi-res models do weaken any convection as
it nears the AL/GA state line late this afternoon into the evening
hours. Do think some weakening will occur due to loss of heating,
but coverage of storms may be a bit more than the models are
progging. There will be enough surface instability around through
the early evening for isolated/scattered thunder and the lapse
rates remain pretty steep. Luckily shear remains pretty low.
Strong storms are possible with an isolated severe storm not out
of the question, mainly near the central AL/GA border. Strong
storms will be capable of producing gusty winds and hail.

A break in storms is likely well into the overnight hours. The
models are progging a second round of storms (MCS) potentially
moving in from the NW towards 12Z. There has been some run to run
consistency within the HRRR, but the hi-res models remain all over
the place with the evolution of this system. With such
uncertainty with this system, will refrain from using likely pops
and stick to scattered at this time. However, if models come into
better agreement, pops will have to be adjusted upwards.

A third round of storms is possible again tomorrow as a front
sags south across northern portions of the state. Convective
initiation will be highly dependent upon any morning convection
that moves through. If there is good coverage of storms with the
early morning MCS, then initiation may be later in the day. If the
early morning MCS falls apart near the border, then convective
initiation/coverage should be greater tomorrow afternoon.

With all of this said, the models struggle with these types of
systems...especially the timing. However, if/when convection
fires, it will definitely have the potential to be strong or
severe, especially tomorrow afternoon. CAPE values should be
around 1500 J/kg with steep lapse rates. Shear remains low, but
frontal forcing will be another player. Damaging wind gusts and
large hail would be the primary severe thunderstorm hazards.

NListemaa

&&

.LONG TERM...
(Saturday morning through next Wednesday)
Issued at 238 PM EDT Thu Apr 18 2024

The long-term period picks up on Saturday with 25% to 40% PoPs in
the afternoon and evening, generally along and south of I-20. The
SREF is progging SBCAPE of 800-1200 J/kg across said area, which
indicates the potential for isolated to scattered showers and
thunderstorms. The greatest surface-to-500-mb bulk shear will be
much farther north, so the setup will not be conducive for
organized convection. That said, a few strong to severe storms
posing a hail threat and downburst threat cannot be ruled out. A
southern-stream shortwave trough passage on Sunday will increase
the surface-to-500-mb bulk shear to 40-50 kts, and while the SREF
is progging less instability on Sunday, thinking is that the
shortwave will provide enough lift to warrant a 60% to 80% chance
for showers with a 15% to 25% chance for thunderstorms. Again,
widespread severe weather is not expected, but a strong to severe
storm or two are possible. Continuing to message a QPF of ~0.50"
to 0.80" with this weekend rainfall.

On Monday, the shortwave and larger-scale, synoptic trough axis
will shift east of the forecast area, pushing a cold front
through. Much drier air will overspread the forecast area as high
pressure settles across a portion of the eastern CONUS. The
airmass associated with the high pressure will be noticeably
cooler starting on Sunday and continuing into early next week with
lows in the 40s and 50s, and highs in the 60s and 70s.

Martin

&&

.AVIATION...
(18Z TAFS)
Issued at 119 PM EDT Thu Apr 18 2024

Challenging forecast within the fast moving flow aloft. Several
rounds of shra possible overnight through tomorrow as upper level
disturbances move through the area. Timing on all systems is
usually not handled well by the models. VFR cigs likely with some
patchy sct MVFR overnight. Winds will remain on the west side.

//ATL Confidence...18Z Update...

Med confidence on evening convection timing. Low confidence on
early tomorrow and tomorrow afternoon. High confidence remaining
elements.

NListemaa

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          65  86  63  83 /  20  30  30  30
Atlanta         66  85  62  79 /  30  30  30  30
Blairsville     60  77  55  73 /  40  40  30  20
Cartersville    63  83  58  76 /  30  30  30  20
Columbus        67  88  67  86 /  30  20  20  40
Gainesville     65  83  62  80 /  30  30  30  20
Macon           67  88  66  86 /  20  20  20  40
Rome            65  82  58  75 /  40  30  30  20
Peachtree City  65  86  62  81 /  30  30  30  30
Vidalia         67  90  69  89 /  10  20  20  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...NListemaa
LONG TERM....Martin
AVIATION...NListemaa
Hazardous weather outlook, Apr 18, 1:42 PM EDT, 5 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
142 PM EDT Thu Apr 18 2024

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-191745-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
142 PM EDT Thu Apr 18 2024

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

The probability for widespread hazardous weather is low.

Isolated to scattered thunderstorms are possible north of a line
extending from Columbus to Macon to Athens late this evening and
overnight. Gusty winds and locally heavy rainfall are possible in
any storms that form. A few strong to severe storms are possible
across portions of northwest and north-central Georgia, with the
primary hazards being large hail and damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Isolated to scattered thunderstorms are possible Friday through
Sunday. A few storms may become strong to severe on Friday, with
the primary hazards being large hail and damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Apr 18, 6:28 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
628 PM EDT Thu Apr 18 2024

GAZ042-182300-
Carroll GA-
628 PM EDT Thu Apr 18 2024

...A strong thunderstorm will impact portions of southwestern Carroll
County through 700 PM EDT...

At 628 PM EDT, a strong thunderstorm was over Ranburne, or 13 miles
southeast of Heflin, moving east at 10 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Carrollton, Bowdon, Mount Zion, Tyus, Blackjack Mountain, and John
Tanner State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3365 8529 3367 8524 3367 8522 3359 8515
      3343 8517 3343 8529 3365 8534
TIME...MOT...LOC 2228Z 261DEG 11KT 3355 8538

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Apr 18, 6:57 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
657 PM EDT Thu Apr 18 2024

GAZ042-052-182330-
Carroll GA-Heard GA-
657 PM EDT Thu Apr 18 2024

...A strong thunderstorm will impact portions of southwestern Carroll
and northwestern Heard Counties through 730 PM EDT...

At 657 PM EDT, a strong thunderstorm was over Bowdon, or 12 miles
west of Carrollton, moving east at 15 mph.

HAZARD...40 to 50 mph wind, nickel sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Carrollton, Bowdon, Mount Zion, Ephesus, Roopville, John Tanner State
Park, Tyus, and Blackjack Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3363 8511 3351 8506 3340 8509 3342 8529
      3359 8533
TIME...MOT...LOC 2257Z 271DEG 15KT 3351 8529

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Special weather statement, Apr 18, 7:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
721 PM EDT Thu Apr 18 2024

GAZ042-182345-
Carroll GA-
721 PM EDT Thu Apr 18 2024

...A strong thunderstorm will impact portions of central Carroll
County through 745 PM EDT...

At 720 PM EDT, a strong thunderstorm was over John Tanner State Park,
or near Carrollton, moving east at 15 mph.

HAZARD...40 to 50 mph wind, nickel sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Carrollton, Temple, Mount Zion, Clem, Abilene, John Tanner State
Park, and Seaton Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3350 8523 3360 8524 3372 8504 3364 8496
      3351 8494
TIME...MOT...LOC 2320Z 252DEG 15KT 3357 8515

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 1:37 AM EDTDense Fog AdvisoryFFCBartow, Catoosa, Chattooga, Dade, Floyd, Gordon and 6 more8 hr
Apr 18, 6:28 PM EDTSpecial Weather StatementFFCCarroll32 min
Apr 18, 6:57 PM EDTSpecial Weather StatementFFCCarroll33 min
Apr 18, 7:29 PM EDTSpecial Weather StatementFFCHeard31 min
Apr 18, 7:57 PM EDTSpecial Weather StatementFFCHeard33 min

Nearby

Special Weather Statements in Georgia, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.